Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Bismarck, ND

July 31, 2002Bottineau County, Rolette County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 7:31 PM CDT for Bottineau County, Rolette County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 7:31 PM CDT (00:31 UTC)
Expired
Jul 31, 2002, 8:30 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, Rolette County, ND

What was reported inside it

TimeReportWhereRemark
Jul 31, 7:54 PM CDTHail 0.75Rolette, NDReported by a NWS cooperative observer.
Jul 31, 8:02 PM CDTHail 1.75Belcourt, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS53 KBIS 010031
SVRBIS
NDC009-079-010130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF OVERLY...OR ABOUT 19 MILES
  SOUTHEAST OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVERLY AT 745 PM CDT
  DUNSEITH...ROLETTE...NANSON AT 810 PM CDT
  THORNE AT 815 PM CDT
  EAST DUNSEITH AT 820 PM CDT
  SHELL VALLEY...MYLO AT 825 PM CDT
  BELCOURT AT 830 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR NORTH DAKOTA.

LAT...LON 4867 10039 4856 10022 4858 9955 4885 9960
          4900 9959 4899 10015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUL 31 2002

A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH
ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON
THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A
SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON
THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A
WARM UP BEGINNING ON FRIDAY.

IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST
COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING
SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED
PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH
DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING
THUNDERSTORMS IN NORTH DAKOTA.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jul 31, 4:57 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

457 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    4 W BANTRY                ND   1 INCH HAIL

07/31/02   MCHENRY                        REPORTED BY STORM

                                          SPOTTER. NICKEL TO

                                          QUARTER SIZE HAIL.
Local storm report, Jul 31, 5:30 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

530 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    11 N MAX                  ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR.

0524 PM    RUGBY                     ND   .75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          DIME SIZE HAIL.
Local storm report, Jul 31, 6:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

624 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0515 PM    15 S MINOT                ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY STORM

                                          SPOTTER. 60 MPH GUSTS

                                          AND .25 HAIL.

0535 PM    RUGBY                     ND   1 INCH HAIL

07/31/02   PIERCE                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0536 PM    4 NE RUGBY                ND   1.75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY PUBLIC.

0605 PM    15 W GARRISON             ND   .75 INCH HAIL

07/31/02   MCLEAN                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0615 PM    3 E (MIB)MINOT AFB        ND   WIND DAMAGE

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR. 6  BRANCHES

                                          DOWN, AND A GUSTY WIND

                                          SHOOK THE HOUSE.
Local storm report, Jul 31, 6:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT ...CORRECTED 615 REPORT...

NATIONAL WEATHER SERVICE BISMARCK ND

644 PM CDT WED JUL 31 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0515 PM    15 S MINOT                ND   60 MPH TSTM GUST

07/31/02   WARD                           REPORTED BY STORM

                                          SPOTTER. 60 MPH GUSTS

                                          AND .25 HAIL.

0535 PM    RUGBY                     ND   1 INCH HAIL

07/31/02   PIERCE                         REPORTED BY EMERGENCY

                                          MANAGEMENT.

0536 PM    4 NE RUGBY                ND   1.75 INCH HAIL

07/31/02   PIERCE                         REPORTED BY PUBLIC.

0605 PM    15 W GARRISON             ND   .75 INCH HAIL

07/31/02   MCLEAN                         REPORTED BY COOPERATIVE

                                          OBSERVER.

0615 PM    13 SSE MINOT              ND   WIND DAMAGE

07/31/02   WARD                           REPORTED BY HAM RADIO

                                          OPERATOR. 6  BRANCHES

                                          DOWN, AND A GUSTY WIND

                                          SHOOK THE HOUSE.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:22 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan53 min
Jul 31, 7:35 PM CDTSevere Thunderstorm WarningBISMorton40 min
Jul 31, 8:26 PM CDTSevere Thunderstorm WarningBISEmmons64 min
Jul 31, 9:28 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jul 31, 11:38 PM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 12:59 AM CDTSevere Thunderstorm WarningBISStutsman61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.